Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
181 Doctors are Online

Missed taking birth control pills. Started spotting. HPT negative. Should I be worried about pregnancy?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
Question
I have been on my birth control for about 6 months now and take this at almost the same exact time every day. I only missed 1 pill in the 6 months and took it with the 2nd one the following day. With this birth control, I basically do not get a period (not even spotting except for the 1st 3 months of taking it). For the past few days, I've had cramping on my lower left side by my ovary and I have been spotting brown but not heavy. I've been feeling nauseous and dizzy. I was about a week and a half into my month pack when this started happening. I took a home pregnancy test 5 times in the last 6 months, always negative. They even checked me about a month ago in the hospital for it and nothing. I took a test 2 nights ago and it was negative. While I wait for my doctor to call me wait, should I be worried that I'm pregnant??
Posted Thu, 15 Nov 2012 in Birth Control
 
 
Answered by Dr. Asra Ishtiaq Ahmed 1 hour later
Hello there.

Thanks for writing.

The thing which is most important is which month you missed your pill.

IF YOU DID NOT MISS OR DELAY YOUR PILLS THIS MONTH, THEN THERE IS NO CHANCE OF PREGNANCY.

You have been doing pregnancy tests, and all have turned negative so missing of pills in the previous months did not make your pregnant.

Side effects like Nausea, weight gain, Sore or swollen breasts, lighter bleeding or spotting between period and no periods are all seen with birth control pills.

If you fail to take your pill at the same time each day, your body can interpret the late pill as falling hormone levels, which can initiate bleeding. Once levels start to rise again, the bleeding stops, producing symptoms of spotting. This explains your problem of spotting.

You can avoid spotting by being very consistent with the pills.

Considering your problem of cramping on the left side, It is advisable that you take up an ultrasound after meeting your doctor if on your physical examination she feels its required. This is to rule out co existing conditions like ovarian cyst causing pain.

To rule out the possibility of ectopic pregnancy which can present with pain, bleeding and nausea, you just repeat your pregnancy test before starting the next pill pack. If its negative, then you need not worry at all.

With long term use of birth control pills, periods can stop completely. This is because these pills cause the lining of uterus to get thinner and thinner which is manifested as lighter and lighter bleeding. Eventually the bleeding stops completely. There is no harm if you do not menstruate with the pills.

I hope I have answered your query.

Take care.


Above answer was peer-reviewed by
 
Follow-up: Missed taking birth control pills. Started spotting. HPT negative. Should I be worried about pregnancy? 25 minutes later
Thank you so much for responding, doctor!

It really feels like I am getting my period as I always used to experience this pain while ovulating or with the first 2 days of my period.

I missed the 1 pill on this month's pack, on Monday of this week but I was already experiencing breast tenderness and bloating and slight spotting for a couple of days before missing that pill. The nauseous feeling and spotting a little heavier came on Tuesday right before I took Monday and Tuesday's pills together but as I said, I take my pill the same exact time every day for the past 6 months except this one day in this month's pack.

I worry about getting pregnant still because even though i am extremely consistent with taking the birth control, I do not get a period (not even spotting) on my "period pills"/inactive pills.

Just an FYI: I have gotta ultrasounds before regarding this pain in my ovaries and there's never been a cyst found and my doctor tells me it probably is just ovulation pain since they happen almost at the same time every month. Since being on birth control, pain has stopped until now.

I am on Lo Loestrin Fe (in case you need to know this).
 
 
Answered by Dr. Asra Ishtiaq Ahmed 6 minutes later
Hello there.

I wanted to know which pill it was which you missed. Was it the first 7 pills of the pack? or any of the last 7 active pills ?

When did you take your last pregnancy test? DID you take any before missing the pill when you were experiencing the symptoms of bloating, breast tenderness?
Above answer was peer-reviewed by
 
Follow-up: Missed taking birth control pills. Started spotting. HPT negative. Should I be worried about pregnancy? 16 minutes later
Hello:

I missed the 1 pill on the 12th day on this pack but I took it along with the 13th pill on day 13 so it was after the first 7 pills of the pack but as I said, I was already feeling breast tenderness and bloating for a day or two BEFORE missing this pill.

I took my last pregnancy test on this past Wednesday night (2 days after I missed the pill) so technically speaking I took a test about 4-5 days after my bloating and breast tenderness started.

I guess I should wait until this pack ends to take another pregnancy test?

Hope this helps.
 
 
Answered by Dr. Asra Ishtiaq Ahmed 14 minutes later
Hello again.

Thanks for the reply.

You can take a pregnancy test at the end of this pack. It will allay your anxiety and also confirm that you are not pregnant.

You missed a safe pill and so need not worry about pregnancy.
Coming to your symptoms of bloating, breast tenderness and nausea , if you attribute it to pregnancy then your last pregnancy test should have been positive. But the test being negative, itself suggests that they are not due to underlying pregnancy.

Side effects like Nausea, weight gain, mood changes, bloating ,sore or swollen breasts, are all seen with birth control pills. If these persist or occur after first 3 months of use, you can change your pill after you finish this cycle.

I understand your anxiety about not having periods.
But as I already told you with long term use of birth control pills, periods can stop completely. This is because these pills cause the lining of uterus to get thinner and thinner which is manifested as lighter and lighter bleeding. Eventually the bleeding stops completely. There is no harm if you do not menstruate with the pills.

Its good to know that your previous ultrasound were normal.

What I presume is that now your body is not well adjusted to the low dose pills you are taking. These are hormone tablets and so your hormone levels are fluctuating or being on the lower side. This has resulted in your body perceiving it as a fall in the hormone which is producing all the symptoms of menses like bloating, nausea, cramps and spotting.

I suggest you to wait for this cycle. XXXXXXX your gynecologist when your appointment is due and reconsider your option of changing the pill.

I hope I have answered your query.

Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor